Journal article icon

Journal article

Markoff numbers, principal ideals and continued fraction expansions

Abstract:

Given any solution triple of natural numbers to the Markoff equation a2+b2+c2=3abc, an old problem asks whether the largest number determines the triple uniquely. We show this to be true in a range of cases by considering the factorisation of ideals in certain quadratic number fields, but also exhibit a counterexample for this approach when the question is widened to other numbers.

Publication status:
Published
Peer review status:
Peer reviewed

Actions


Access Document


Files:
Publisher copy:
10.1006/jnth.2000.2578

Authors


More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Mathematical Institute
Oxford college:
Wadham College
Role:
Author

Contributors

Role:
Other
Publisher:
Elsevier
Journal:
Journal of Number Theory More from this journal
Volume:
87
Issue:
1
Pages:
77-95
Publication date:
2001-03-01
DOI:
ISSN:
0022-314X
Language:
English
Subjects:
UUID:
uuid:fc6f3446-4389-41e2-9cb4-d75505137821
Local pid:
ora:8862
Deposit date:
2014-08-05

Terms of use


Views and Downloads






If you are the owner of this record, you can report an update to it here: Report update to this record

TO TOP